Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Elko, NV

July 25, 2009Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 25, 2009, 1:32 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 1:32 PM PDT (20:32 UTC)
Expired
Jul 25, 2009, 4:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 182 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 252032
FFWLKN
NVC007-252330-
/O.NEW.KLKN.FF.W.0005.090725T2032Z-090725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE JARBIDGE WILDERNESS IN THE HUMBOLDT NATIONAL 
FOREST...

* UNTIL 430 PM PDT

* AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT NEARLY 3 INCHES OF RAIN MAY HAVE FALLEN FROM A THUNDERSTORM 
OVER THE JARBIDGE MOUNTAINS. FLASH FLOODING IS LIKELY AT THIS TIME.

* THE STORM LIKELY PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN 
MAINLY OVER THE JARBIDGE WILDERNESS AREA OF THE HUMBOLDT NATIONAL 
FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...EAST FORK 
JARBIDGE RIVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532

$$

RCM
2 follow-up statements
000 
WGUS75 KLKN 252220
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT SAT JUL 25 2009

NVC007-252330-
/O.CON.KLKN.FF.W.0005.000000T0000Z-090725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
320 PM PDT SAT JUL 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTH
CENTRAL ELKO COUNTY...

AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL OVER THE JARBIDGE MOUNTAINS HAS BECOME 
INTERMITTENT. RUNOFF FROM PREVIOUS HEAVY RAINS AND ADDITIONAL 
SHOWERS MAY CONTINUE TO CAUSE FLOODING IN THE JARBIDGE WILDERNESS 
AREA OF THE HUMBOLDT NATIONAL FOREST. THEREFORE...THE FLASH FLOOD 
WARNING REMAINS IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532

$$

RCM
000 
WGUS75 KLKN 252324
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
424 PM PDT SAT JUL 25 2009

NVC007-252333-
/O.EXP.KLKN.FF.W.0005.000000T0000Z-090725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
424 PM PDT SAT JUL 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR NORTH
CENTRAL ELKO COUNTY...

HEAVY RAINS ENDED OVER THE JARBIDGE MOUNTAINS SEVERAL HOURS AGO. 
THEREFORE...THE FLASH FLOOD WARNING FOR THE JARBIDGE WILDERNESS IN 
THE HUMBOLDT NATIONAL FOREST HAS BEEN ALLOWED TO EXPIRE ON SCHEDULE.

LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:19 AM PDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 3:19 AM PDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
319 AM PDT SAT JUL 25 2009

.SYNOPSIS...THE COMBINATION OF RESIDUAL MONSOON MOISTURE AND A
SERIES OF WEAK DISTURBANCES OVER THE REGION WILL LEAD TO SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING INTO NEXT WEEK.
ALTHOUGH COVERAGE WILL VARY EACH DAY...THE HIGHEST CONCENTRATION
IS EXPECTED ACROSS EASTERN NEVADA.
&&

.SHORT TERM...TODAY THROUGH SUNDAY. IR IMAGERY SHOWS A BROAD
CIRCULATION AROUND HIGH PRESSURE CENTERED SE OF THE 4-CORNERS AREA
OF THE COUNTRY THIS MORNING. THIS SET-UP CONTINUES TO PULL UP
MOISTURE FROM NEAR THE GULF OF CALIFORNIA IN A MONSOON FLOW
PATTERN...FEEDING IT INTO THE GREAT BASIN. THERE ALSO CONTINUES
TO BE A FEW LIGHTNING STRIKES THIS MORNING SPREAD AROUND THE CWA.
THERE IS A SIGNIFICANT BUT COMPACT VORT FEATURE ASSOCIATED WITH
THE 250MB JET CORE MOVING OVER HUMBOLDT COUNTY HELPING TO KEEP
CONVECTION GOING ACROSS N LANDER COUNTY...A FEW STRIKES THERE.
ISOLATED CONVECTION IS POSSIBLE ALL NIGHT AS THIS H5 VORT SLIDES
THROUGH N LANDER AND SW TO NE THROUGH ELKO COUNTY.

MODELS ARE AGAIN CONSISTENT THIS MORNING ON THE LATEST
RUNS...ALTHOUGH THE SCENARIO HAS CHANGED A BIT. THE RIDGE WILL
REMAIN STRONG BUT WILL GET NUDGED BY AN UPPER LEVEL SHORTWAVE
MOVING DOWN FROM WASHINGTON STATE. THE EVENTUAL OUTCOME WILL BE A
CLOCKWISE MOVEMENT OF THE CENTER OF THE RIDGE AND DE-
AMPLIFICATION. FOR THE SHORT TERM...THE INITIAL SOUTH JOG OF THE
HIGH WILL HELP BOOST THE INFLUX OF MOISTURE INTO THE STATE TODAY.
PRECIPITABLE WATER VALUES WILL BE ABOVE 0.75 INCHES ALL THE WAY
WEST TO THE ELKO/HUMBOLDT COUNTY BORDER PER GFS MODEL. NAM MODELS
SHOW MORE DRYING TO THE WEST WHICH SEEMS REASONABLE WITH THE
WESTERLY FLOW ALOFT CREATED BY THE UPPER LEVEL LOW DROPPING DOWN
FROM THE PACIFIC NW. STILL...THUNDERSTORMS TODAY SHOULD BE WET
VARIETY FOR THE MOST PART. IN GENERAL...SLIGHT MODEL DIFFERENCE
WITH PW VALUES HOLDS FOR SUNDAY AS WELL WITH GFS MORE MOIST AND
DRIER MORE STABLE AIR INFILTRATING FURTHER EAST PER THE NAM.

ALL IN ALL TODAY WILL BE THE MOST TS COVERAGE. CURRENT SHORT RANGE
MODEL SUITE HOLDS ONTO THE RRQ OF H25 70+ KT JET DRAGGING ACROSS
NORTH CENTRAL NEVADA TODAY INTO THIS EVENING. BASED ON THIS
FEATURE ENHANCING LIFT ALONG WITH MOISTURE AND INSTABILITY IN
PLACE...A REPEAT PERFORMANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED EVEN FURTHER NORTH THIS AFTERNOON AND EVENING.
HOWEVER...AN INFLUX OF LOWER PWS WILL SPREAD INTO HUMBOLDT COUNTY
SHOULD LIMIT THE ACTIVITY TO ISOLATED AT BEST.

THE MODELS ARE INDICATING A DRIER WEST FLOW TO ADVECT LOWER PW ACROSS
ALL BUT THE EXTREME EASTERN PORTION OF THE CWA ON SUNDAY. WITH THE
MID LEVEL HEIGHTS BUILDING TO AROUND 594 DM AND THE LOSS OF ANY
INFLUENCE FROM AN UPPER LEVEL JET...COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE SIGNIFICANTLY DIMINISHED AND CONFINED TO THE
EXTREME EASTERN CWA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE PRIMARY SYNOPTIC
FEATURE AT THE BEGINNING OF THIS PERIOD IS A STRONG UPPER LEVEL HIGH
THAT IS CENTERED OVER THE DESERT SOUTHWEST AND NORTHERN OLD MEXICO.
THE RIDGE AXIS EXPECTED TO RETROGRADE...SHIFTING WESTWARD FROM
EASTERN CALIFORNIA OFFSHORE BY TUESDAY...RESULTING IN MORE
NORTHWESTERLY FLOW ALOFT. CONVECTIVE DEVELOPMENT WILL BE RESTRICTED
TO THE SOUTHERN PORTION OF THE CWA...WILL MONITOR THE SITUATION TO
SEE IF THESE STORMS WILL BE WET OR DRY THUNDERSTORMS. BY
THURSDAY...THE RIDGE AXIS BEGINS TO RETURN EASTWARD... AND THE
RESULTING SUBSIDENCE WILL PRODUCE A SLIGHT INCREASE IN TEMPERATURES.
WITH THE EXCEPTION OF HUMBOLDT COUNTY EXPECT DIURNALLY DRIVEN
CONVECTION...THESE STORMS WILL BE ISOLATED...HIGH BASED AND SHORT
LIVED. PWATS WILL RANGE FROM .60 TO .90. BY FRIDAY...THE 00Z RUNS OF
THE ECMWF AND GFS BEGIN TO DIVERGE WITH HANDLING OF AN UPPER LOW
APPROACHING THE WEST COAST...AS WELL AS THE WITH THE STRENGTH OF THE
RIDGE OVER THE WESTERN GREAT BASIN. THE ECMWF IS DEEPER...KEEPING
THE LOW CLOSED AND THE RIDGE MORE AMPLIFIED...WHEREAS THE GFS HAS
LESS OF A PRESSURE GRADIENT...AND NOTICEABLY LOWER HEIGHTS OVER
NORTHERN NEVADA. VERY WARM TEMPS WILL CONTINUE THRU NEXT
WEEK...ALTHOUGH WITH THE UPPER LEVEL LOW APPROACHING A COOLING TREND
IS ON THE HORIZON.
&&

.AVIATION...THE PRIMARY CONCERN TO THE GENERAL AVIATION COMMUNITY
WILL BE THE THUNDERSTORMS. THERE IS A LOT OF TROPICAL MOISTURE
ASSOCIATED WITH THIS ANTICIPATED WAVE OF ACTIVITY. CUMULUS CLOUDS
WILL BEGIN TO PERCOLATE EARLY IN THE AFTERNOON...MANY OF WHICH WILL
EVOLVE INTO CUMULONIMBUS CLOUDS AND PRODUCE THUNDERSTORMS WITH THE
POTENTIAL TO YIELD STRONG OUTFLOWS AND DOWN DRAFTS. BLOWING DUST
AND GUSTY WINDS UP TO 40 KNOTS MAY OCCUR IN THE VICINITY OF THESE
STORMS. ELY HAS THE HIGHEST POPS FOR SATURDAY LATE
AFTERNOON...FOLLOWED BY ELKO.
&&

.FIRE WEATHER...A CONTINUED MOIST SOUTHERLY FLOW WILL KEEP
SURFACE DEW POINTS RANGING FROM THE MID 30S TO MID 40S RESULTING
IN WETTING RAINS WITH THUNDERSTORMS ACROSS THE FIRE WEATHER ZONES
THIS AFTERNOON AND EVENING. THE EXCEPTION WILL BE OVER PORTIONS
OF HUMBOLDT COUNTY WHERE PRECIPITABLE WATER VALUES WILL BE AROUND
0.5 INCHES ALONG WITH ISOLATED TS COVERAGE. WITH THE UPPER LEVEL
JET MOVING NORTHEAST AND A DRIER WEST FLOW DEVELOPING FROM WEST
TO EAST...EXPECT LIMITED THUNDERSTORM ACTIVITY ON SUNDAY. ANY
ACTIVITY IS EXPECTED TO BE CONFINED TO ZONES 455 AND THE EASTERN
PORTION OF 457 ON SUNDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/97/97
Hazardous weather outlook, Jul 25, 5:52 AM PDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
552 AM PDT SAT JUL 25 2009

NVZ013-030>037-261300-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
552 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A MOIST AIR MASS WILL RESIDE OVER NORTHERN AND CENTRAL NEVADA
TODAY..ALLOWING FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
GREAT BASIN. GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED ACROSS
EAST CENTRAL NEVADA WHERE BRIEF HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

A COUPLE WEAK LOW PRESSURE SYSTEMS WILL BRUSH THE SILVER STATE AND BEGIN
TO PUT A DAMPER ON THE HIGH PRESSURE SYSTEM THAT HAS BEEN ALLOWING
FOR EXCESSIVELY HOT TEMPERATURES RECENTLY. A FEW SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED IN THE GREAT BASIN EACH AFTERNOON
AND EVENING HOWEVER TEMPERATURES WILL SLOWLY COOL TO NEAR NORMAL
NEXT WEEK.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:45 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 25, 12:20 PM PDTAreal Flood AdvisoryLKNElko75 min
Jul 25, 1:07 PM PDTAreal Flood AdvisoryLKNEureka, Nye69 min
Jul 25, 1:55 PM PDTAreal Flood AdvisoryLKNElko80 min
Jul 25, 2:20 PM PDTSpecial Weather StatementLKN25 min
Jul 25, 2:30 PM PDTAreal Flood AdvisoryLKNElko63 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.